Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 52, NWS Kansas City, MO

May 20, 2019Bates County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 20, 2019, 8:50 PM CDT for Bates County, Missouri. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2019, 8:50 PM CDT (01:50 UTC)
Expired
May 20, 2019, 9:15 PM CDT
In force
25 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Bates County, MO

The radar

The Pleasant Hill radar (KEAX), 80 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.8 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2019-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 38 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2019-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 462 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
38 J/kg
Mixed-layer CIN
-107 J/kg
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
462 m²/s²
0-3 km storm-relative helicity
819 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

028 
WUUS53 KEAX 210150
SVREAX
MOC013-210215-
/O.NEW.KEAX.SV.W.0052.190521T0150Z-190521T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
850 PM CDT Mon May 20 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Southern Bates County in west central Missouri...

* Until 915 PM CDT.

* At 849 PM CDT, a severe thunderstorm was located 8 miles northwest
  of Nevada, moving northeast at 60 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Rich Hill, Appleton City and Rockville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3804 9424 3805 9425 3806 9454 3812 9457
      3832 9412 3824 9407 3822 9408 3820 9404
      3803 9406 3805 9410 3804 9411 3806 9413
      3804 9420 3805 9421 3804 9422 3803 9424
TIME...MOT...LOC 0149Z 227DEG 50KT 3794 9443 

HAIL...<.75IN
WIND...60MPH
 
$$

PP
1 follow-up statement
801 
WWUS53 KEAX 210214
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
914 PM CDT Mon May 20 2019

MOC013-210223-
/O.EXP.KEAX.SV.W.0052.000000T0000Z-190521T0215Z/
Bates MO-
914 PM CDT Mon May 20 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BATES COUNTY WILL
EXPIRE AT 915 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3804 9424 3805 9425 3806 9454 3812 9457
      3832 9412 3824 9407 3822 9408 3820 9404
      3803 9406 3805 9410 3804 9411 3806 9413
      3804 9420 3805 9421 3804 9422 3803 9424
TIME...MOT...LOC 0213Z 227DEG 50KT 3816 9414 

$$

PP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:33 PM CDT, 2 hours 17 minutes earlier.

Area forecast discussion, May 20, 6:33 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
633 PM CDT Mon May 20 2019

.Discussion...
Issued at 408 PM CDT MON MAY 20 2019

An analysis of satellite, radar, and surface observations quickly
reveal the amount of hazardous weather that is currently going
through the plains right now. A deep shortwave trough with strong
divergence aloft has quickly evolved a complex of storms and
stratiform weather from the panhandle of TX up into eastern Kansas.
It is likely we will see three potential periods of hazardous
weather in the next 24-30 hours as follows:

1) Flood/Large Hail Threat: Moderate to heavy rain and lightning
expected over the area now through the early morning timeframe which
may create possible flooding, especially over the KC Metro and areas
will saturated soils. Flash Flood Guidance (FFG) is currently
1hr/~1.5" 3hr/~2" 6hr/~2.5". The initial rainfall from these
elevated showers will not be impressive, but as the warm front and
associated MUCAPE lift north from western OK up into area area after
sunset these rain rates will likely pick up to near 1-1.5"/hr in
convection. The heaviest rain rates look to occur between 8pm and
midnight. Due to FFG being so low it is possible that flash flooding
could occur quickly, especially in northern Johnson Co KS that got
over 2+" of rainfall Saturday. Local streams and creeks may also
rise quickly as most of the rainfall will become runoff almost
immediately and will need to be monitored overnight. Large hail could
be possible down near Butler up through Sedalia as some MUCAPE will
be realized in that area with plenty of shear available. The flood
threat looks to decrease after midnight in the KC Metro area with
light to moderate rainfall on the stratiform side of the MCS like
feature that pushes east. This will then increase the threat over
northern Missouri which will last through 3am. Areal flooding is
likely in this region with standing water still around from
Saturday. There is some uncertainty on how far north the boundary
can get with the latest HRRR (18-19) indicating the MCS stalls in
its NE track and start to follow the LLJ to the east sliding just
south of what the previous runs show. This will be a very dynamic
situation and when and where the MCS forms over OK will drive a
lot of what happens in the future time frame.

2) Flash Flood Threat: The second round of potential flooding early
Tuesday morning could be more of a flash flood threat with the first
round this evening completely saturating the soils. This round also
looks to be caused by strong isotropic accent as a strong LLJ forms
ahead of the cold front along a secondary warm front that will be
the main player for this threat and the last one this afternoon.
Another 1-2" of precipitation is possible with this round of storms
which would easily exceed any FFG by that point in morning and could
cause a major issue with rush hour Tuesday morning with roads
flooding throughout the KC Metro. People will need to use caution
and remember to TURN AROUND DON'T DROWN. The upper level diffluence
is very impressive during this time helping to add even more lift to
the area during this timeframe. The uncertainty in this period will
be how much the first wave this evening altered the overall synoptic
pattern with the MCS development to see if this LLJ can reform back
up ahead of the front and initiate this flash flood threat.

3) Damaging winds, Large Hail, additional Flooding, and Tornadoes:
The third and final threat could be the most impactful depending
on how things set up. The main feature that will drive the level
of severe weather on Tuesday afternoon will be surface warm front.
This feature will the delineation line for elevated and surface
based storms. The latest 18z NAM/HRRR/GFS indicate this boundary
will stall along out southern CWA boundary from Bates Co into the
Lake of the Ozarks. The 12Z guidance had this boundary slightly
higher up near HWY 50 so this trend will need to be monitored.
Storms north of this boundary will have the primary threat of
large hail and flooding, while storms south and along this
boundary will have a primary threat of damaging winds and
tornadoes. Focus on the warm sector shows a low level wind profile
very favorable for QLCS tornado formation and if enough CAPE is
realized maybe even embedded supercells along the line. 0-3km bulk
shear vectors look to be about 40-50kts at around a 45 degree
angle so this will also increase the mesovorticies and damaging
wind possibilities as it pushes to the east. The threat will
increase the further east (near SPC Enhanced Convective Outlook
location) this feature goes with more time to recover and develop
surface CAPE. The true nature of how this threat plays out may not
really be known until after the morning activity passes through
and a true analysis of that boundary is able to be conducted.

River Flood Threat: All this QPF is going to have a potentially
dangerous result on the Missouri River and tributaries. It is likely
most places will get into moderate flooding and if all the QPF
occur, or even more than forecasted, then major flooding is looking
possible going into the end of the week.

There will be a slight break in the constant rainfall Wednesday
before a quasi-stationary boundary sets up over our area Thursday
bringing rainfall chances back into the forecast through next week
only adding to the flooding threat.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 628 PM CDT MON MAY 20 2019

Multiple rounds of rain showers and thunderstorms are expected to
persist through much of the forecast period. The two most
significant rounds will arrive late Monday evening into the early
overnight and then late Monday morning into the early afternoon.
Strong wind gusts will accompany showers tonight up to 30 to 35
kts. This will minimize overall low-level wind shear impacts,
though winds at 2kft may approach 50 kts at times during the early
morning hours. Precipitation will come to an end during the
late afternoon hours Tuesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Tuesday evening for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through Tuesday evening for MOZ001>007-011>016-
     020>023-028>031-037-038-043-053.

&&

Discussion...Barham
Aviation...Welsh
Hazardous weather outlook, May 20, 5:57 AM CDT, 14 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
557 AM CDT Mon May 20 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211100-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
557 AM CDT Mon May 20 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Showers and thunderstorms spread across region this evening, with
 flash flooding and hail as threats tonight.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Overnight storms may persist into Tuesday morning, but expect more
 strong to severe storms by Tuesday afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, May 20, 8:42 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill
842 PM CDT Mon May 20 2019

KSZ057-060-103>105-MOZ028>030-037-038-043>045-053-054-211100-
Miami-Linn KS-Leavenworth-Wyandotte-Johnson KS-Platte-Clay-Ray-
Jackson-Lafayette-Cass-Johnson MO-Pettis-Bates-Henry-
Including the cities of Paola, Osawatomie, Louisburg, Pleasanton,
La Cygne, Mound City, Fort Leavenworth, Leavenworth, Lansing,
Kansas City Kansas, Overland Park, Stanley, Olathe, Shawnee,
Lenexa, Parkville, Platte City, Riverside, Weatherby Lake,
Weston, Gladstone, Liberty, Excelsior Springs, Richmond, Lawson,
Kansas City, Independence, Odessa, Higginsville, Lexington,
Concordia, Belton, Raymore, Harrisonville, Pleasant Hill,
Warrensburg, Sedalia, Butler, Adrian, Rich Hill, Clinton,
and Windsor
842 PM CDT Mon May 20 2019

...GUSTY WINDS MAY CAUSE TREE DAMAGE...

Gusty winds may cause tree and power line damage through the late
evening and into the overnight hours. In addition, saturated
soils combined with gusty winds will create conditions where some
trees may uproot.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:40 PM CDTRiver Flood WarningEAXAndrew, Nodaway3 days
May 20, 7:40 PM CDTRiver Flood WarningEAXAndrew, Buchanan4 days
May 20, 7:40 PM CDTRiver Flood WarningEAXPlatte21 days
May 20, 7:40 PM CDTRiver Flood WarningEAXPlatte16 days
May 20, 7:40 PM CDTRiver Flood WarningEAXAtchison, Holt71 hr
May 20, 7:59 PM CDTRiver Flood WarningEAXChariton, Macon3 days
May 20, 7:59 PM CDTRiver Flood WarningEAXDaviess, Gentry54 hr
May 20, 7:59 PM CDTRiver Flood WarningEAXDaviess, Livingston4 days
May 20, 7:59 PM CDTRiver Flood WarningEAXGrundy, Livingston65 hr
May 20, 8:22 PM CDTRiver Flood WarningEAXCooper3 days
May 20, 8:22 PM CDTRiver Flood WarningEAXJackson55 hr
May 20, 8:22 PM CDTRiver Flood WarningEAXCooper3 days
May 20, 8:42 PM CDTRiver Flood WarningEAXClay, Ray37 hr
May 20, 8:42 PM CDTRiver Flood WarningEAXHoward60 hr
May 20, 9:16 PM CDTSpecial Weather StatementEAXHenry44 min
May 20, 9:49 PM CDTRiver Flood WarningEAXPlatte42 days
May 20, 9:49 PM CDTRiver Flood WarningEAXClay, Jackson, Platte5 days
May 20, 10:01 PM CDTAreal Flood WarningEAXBates, Cass9 hr
May 20, 10:09 PM CDTAreal Flood WarningEAXCass, Clay, Clinton, Jackson, Platte, Ray9 hr
May 20, 10:59 PM CDTRiver Flood WarningEAXJackson5 hr
May 20, 11:06 PM CDTRiver Flood WarningEAXClay, Platte22 hr
May 21, 12:25 AM CDTAreal Flood WarningEAXCarroll, Chariton, Henry, Johnson, Lafayette, Pettis and 2 more6 hr
May 21, 12:48 AM CDTRiver Flood WarningEAXJackson8 hr
May 21, 2:03 AM CDTHigh Wind WarningEAXBuchanan, Caldwell, Cass, Clay, Clinton, Jackson and 3 more117 min
May 21, 6:11 AM CDTAreal Flood WarningEAXCarroll, Chariton, Henry, Johnson, Lafayette, Pettis and 2 more3 hr
May 21, 6:20 AM CDTRiver Flood WarningEAXAdair, Macon, Putnam, Schuyler43 hr
May 21, 6:51 AM CDTAreal Flood WarningEAXBates, Cass3 hr
May 21, 7:10 AM CDTAreal Flood WarningEAXCass, Clay, Jackson, Platte, Ray2 hr
May 21, 9:06 AM CDTAreal Flood WarningEAXAndrew, Buchanan, Clay, Clinton, DeKalb, Platte6 hr
May 21, 9:11 AM CDTAreal Flood WarningEAXBates, Cass, Henry, Jackson, Johnson, Lafayette and 2 more6 hr
May 21, 9:13 AM CDTAreal Flood WarningEAXCaldwell, Carroll, Chariton, Daviess, Linn, Livingston and 2 more6 hr
May 21, 11:56 AM CDTRiver Flood WarningEAXJackson26 hr
May 21, 2:35 PM CDTRiver Flood WarningEAXClay, Jackson, Platte56 hr
May 21, 2:54 PM CDTAreal Flood WarningEAXBates, Cass, Henry, Jackson, Johnson, Lafayette and 2 more12 hr
May 21, 2:59 PM CDTAreal Flood WarningEAXAndrew, Buchanan, Caldwell, Carroll, Chariton, Clay and 8 more12 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.